Idaho, 2010

Heavy Rain in Idaho, June 9, 2010

June 9, 2010 · NWS OTX · 1 event in 1 county or zone

A thunderstorm containing brief heavy rain went through Lewiston resulting in urban flooding. During the height of the storm, water was four to five inches deep flowing down Lewiston Orchards streets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm containing brief heavy rain went through Lewiston resulting in urban flooding. During the height of the storm, water was four to five inches deep flowing down Lewiston Orchards streets. On Bryden Avenue, water flowed out of manhole covers and sent two by four's and garbage cans floating down the street. Standing water was observed to the height of sidewalks for a few hours after the rain. From 1:43 PM PST through 1:54 PST, the ASOS at the airport in Lewiston picked up 0.54 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 9, 1:27 PM PST, 8 minutes earlier.

Area forecast discussion, Jun 9, 1:27 PM PST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT WED JUN 9 2010

.SYNOPSIS...
A CLOSED UPPER LEVEL LOW WILL MOVE INTO THE REGION TONIGHT AND
REMAIN OVER THE AREA THROUGH FRIDAY. SHOWERS...THUNDERSTORMS AND
COOLER TEMPERATURES CAN BE EXPECTED THE REST OF THE WORK WEEK. HIGH
PRESSURE BEGINS TO NOSE INTO THE AREA LATE FRIDAY...THEN
STRENGTHENS THROUGH THE WEEKEND. TEMPERATURES WILL WARM ABOVE
SEASONAL NORMS. WARM AND DRY CONDITIONS WILL ONCE AGAIN BE
FOLLOWED BY A WEATHER SYSTEM TUESDAY FOR COOLER TEMPERATURES AND
MOUNTAIN SHOWERS.

&&

.DISCUSSION...
TONIGHT...ONLY MINOR CHANGES WERE MADE TO THE FORECAST FOR THIS
EVENING. THE UPPER LEVEL LOW IS SLOWLY TRACKING INTO THE REGION
MUCH AS THE MODELS HAD FORECAST. THE STRATIFORM PRECIPITATION
FROM THIS MORNING HAS TURNED CONVECTIVE AS THE ATMOSPHERE HAS
DESTABILIZED BEHIND THE ASSOCIATED COLD FRONT. CLEARING SKIES IN
COMBINATION WITH THE APPROACHING COLD CORE HAS RESULTED IN
SURFACED BASED CAPE VALUES BETWEEN 500-1000J/KG...WITH LAPSE
RATES EXPECTED TO BE BETWEEN 7-9 C/KM . SCATTERED SHOWERS HAVE
BEEN ONGOING SINCE 18Z AND THUNDERSTORMS WILL HAVE NO PROBLEM
DEVELOPING THROUGH THE REMAINDER OF THE AFTERNOON. 0-6KM SHEAR
VALUES ACROSS MY SOUTHEAST ZONES FROM THE BLUE MOUNTAINS NORTHEAST
TO SOUTHERN SHOSHONE COUNTY RANGE FROM 40-50KT FROM LATE THIS
AFTERNOON AND EARLY EVENING AND THIS WOULD BE THE AREA THAT HAS
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH SUNSET.

THE FOCUS FOR THIS EVENING AND OVERNIGHT WILL BE THE
AFOREMENTIONED WAVE CLEARLY SEEN ON SATELLITE IMAGERY MOVING INTO
THE AREA. THIS WILL PROVIDE THE LIFTING MECHANISM TO TAP INTO THE
MID LEVEL INSTABILITY WELL AFTER SUNSET. WITH THAT IN MIND THE
CHANCES FOR SHOWERS AND THUNDERSTORMS WERE KEPT HIGH EAST OF AN
AREA FROM ABOUT OMAK TO PASCO...THEN SLOWLY DECREASING FROM THE
WEST AFTER 06Z. /TOBIN

THURSDAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH WILL CONTINUE TO
BRING COOL AND UNSETTLED WEATHER TO THE REGION...BEFORE A SHORT-
WAVE RIDGE STARTS TO BUILD IN AT THE END OF THE PERIOD. ON
THURSDAY MORNING THE MEAN TROUGH AXIS BISECTS THE PACIFIC NW...AND
GRADUALLY SHIFTS TOWARD THE ROCKIES BY THURSDAY NIGHT AND FRIDAY.
LOBES OF VORTICITY WILL BE EMBEDDED IN FLOW AROUND THE TROUGH. ONE
WILL BE IN THE PROCESS OF PASSING THROUGH ERN WA/NRN ID EARLY
THURSDAY. A SECOND SKIMS BY THE SOUTH/EAST CWA BY LATE MORNING TO
AFTERNOON. THEN BY THURSDAY NIGHT INTO FRIDAY THE FLOW TURN
NNW...WHICH BRINGS A COUPLE WEAKER VORTICITY STRAND BY THE NORTH
TO EASTERN CWA. WITH SOME MOISTURE STILL WRAPPED-UP IN THE TROUGH
AND AT LEAST LOW-GRADE CONVECTIVE INSTABILITY PRESENTING ITSELF
DURING EACH AFTERNOON...THESE VORT LOBES WILL KEEP SHOWER CHANCES
GOING. HOWEVER THE PRIMARY SHOWER CHANCES WILL SHIFT TOWARD THE
EASTERN/SOUTHEAST CWA BY FRIDAY AS THE FLOW SHIFTS. WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS GOING ON THURSDAY AFTERNOON GIVEN
THE DEPICTED CONVECTIVE INSTABILITY AND FORCING. HOWEVER WITH
0-6KM SHEAR WEAKENING WITH THE JET AXIS MOVING SOUTH THE STORMS
THAT MAY DEVELOP ARE NOT PROJECTED TO BE ORGANIZED OR VERY STRONG.
WHILE THERE IS SOME CONVECTIVE INSTABILITY FOR FRIDAY
AFTERNOON...THE LACK OF STRONG FORCING OR SHEAR LEADS ME TO KEEP
ANY MENTION OF THUNDER OUT. BY FRIDAY NIGHT SOME DRIER AIR STARTS
TO MOVE IN...FURTHER PUSHING THE SHOWER THREAT INTO THE PANHANDLE
MOUNTAINS WHERE THEY WANE INTO THE OVERNIGHT. /JCOTE

SATURDAY THROUGH WEDNESDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT
THROUGH MONDAY...THEN BEGIN TO SHOW DIFFERENCES FOR TUE/WED.
WARMER TEMPERATURES AND DRY CONDITIONS WILL OCCUR OVER THE WEEKEND
AS AN UPPER RIDGE MOVES OVER THE AREA WITH HIGH TEMPERATURES
WARMING TO ABOVE NORMAL READINGS WITH SUNDAY THE WARMEST DAY. THE
RIDGE THEN FLATTENS ON MONDAY IN RESPONSE TO AN UPPER TROUGH
DROPPING SOUTH FROM CANADA. THE GFS MODEL THEN TRACKS THE UPPER
TROUGH ACROSS SOUTHERN BC ON TUESDAY WHICH SENDS A DRY COLD FRONT
ACROSS THE AREA...FOLLOWED BY DRY WESTERLY FLOW ON WEDNESDAY. THE
LATEST 12Z ECMWF AND CANADIAN MODELS DIG THE TROUGH MORE
AGGRESSIVELY OVER THE PACIFIC NW WITH THE ECMWF SHOWING A CLOSED
LOW OVER WASHINGTON ON TUESDAY MOVING INTO MONTANA ON WEDNESDAY.
THIS WOULD GIVE AT LEAST THE MTNS A GOOD CHANCE FOR SHOWERS. GIVEN
THAT PREVIOUS ECMWF SUPPORTED THE GFS OPTED TO MAKE VERY FEW
CHANGES TO THE FCST WHICH FAVORS THE DRIER GFS. HOWEVER THIS PART
OF THE FORECAST MAY CHANGE IF THE GFS TRENDS TO THE
ECMWF/CANADIAN. REGARDLESS OF THE DETAILS OF THE TROUGH
PASSAGE...CONFIDENCE IS HIGH OF TEMPERATURES COOLING TO AT LEAST
SLIGHTLY BELOW NORMAL TUE/WED.  JW

&&

.AVIATION...
ALL LOCATIONS WILL BE SUBJECT TO SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS THROUGH SUNSET...WITH THE FOCUS SHIFTING TO EAST OF
SPOKANE AFTER SUNSET. THE AREA OF MOST CONCERN WILL LIKELY OCCUR OVER
SOUTHEAST WASHINGTON AND NORTH CENTRAL IDAHO WHERE THE BEST SHEAR
WILL BE AVAILABLE STRONGER CONVECTION AND THIS WILL IMPACT KLWS.
ALL THUNDERSTORMS WILL HAVE THE POTENTIAL TO CONTAIN GUSTY WINDS
AND SMALL HAIL. THUNDER CHANCES WILL DECREASE BY MIDNIGHT...BUT
EXPECT SHOWERS TO REMAIN ACTIVE THROUGH THE NIGHT. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  58  45  66  44  76 /  60  50  20  30  10   0
COEUR D'ALENE  46  57  46  66  44  77 /  60  60  40  30  10   0
PULLMAN        44  56  43  64  44  74 /  60  50  40  30  10   0
LEWISTON       51  62  49  70  49  81 /  60  40  30  30  10   0
COLVILLE       45  61  42  70  43  82 /  70  70  40  40  10   0
SANDPOINT      45  55  43  64  41  74 /  80  70  40  40  20   0
KELLOGG        45  51  42  59  43  73 /  80  70  50  50  20   0
MOSES LAKE     49  70  45  74  49  82 /  30  20  20  10   0   0
WENATCHEE      49  67  49  73  51  82 /  20  20  20  10   0   0
OMAK           45  68  45  74  49  81 /  50  30  20  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 9, 5:03 AM PST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT WED JUN 9 2010

IDZ001>004-026-027-WAZ031>038-041>044-101315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Nez Perce

When
June 9, 1:35 PM PST to 2:15 PM PST
Where
Nez Perce County, 1.1 mi SSE of East Lewiston
Reported by
ASOS
Coordinates
46.405, -117.014

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240069.